Author(s): Harden CL, Goldstein MA
Abstract Share this page
Abstract Patients with epilepsy are at high risk for depression because of an incompletely understood combination of factors that may be both psychosocial and neurological. Interictal depression in patients with epilepsy is an undertreated condition, in part because of concern regarding drug interactions and the risk of exacerbating seizures with antidepressant treatment. Bipolar disorder is not described as occurring with a higher than expected frequency in the population with epilepsy, but high rates of depression and suicide are well recognised, highlighting the need for more emphasis on antidepressive treatment in this group of at-risk patients. Neurological factors, including site and lateralisation of seizure focus, may be important for the development of depression, with left-sided seizure foci having a higher association with depressive symptoms. Forced normalisation may be a factor in the paradoxical onset of depression in patients with epilepsy whose seizures suddenly become well controlled by anti-seizure treatment. Lowering of folic acid levels by some antiepileptic drugs (AEDs) may also influence the expression of depression in patients with epilepsy. New AEDs continue to emerge as beneficial treatments themselves for mood disorders, with lamotrigine, gabapentin and, to a lesser extent, topiramate having clinical trials data to support their use in patients with bipolar disease. Similar positive data are available for vagal nerve stimulation. Mood effects of AEDs can be complicated, however, as many of these drugs (e.g. tiagabine) have also been reported to cause depression as an adverse effect. Electroconvulsive therapy in depressed patients with epilepsy requires special consideration. The selective serotonin reuptake inhibitors (SSRIs) and antidepressants that act at multiple receptors (e.g. nefazodone, venlafaxine) are the most appropriate treatments for depressed patients with epilepsy. Among these agents, citalopram has a low risk of interactions with AEDs. Bupropion, clomipramine and maprotiline are associated with a greater risk of seizures compared with other antidepressants and consequently should be used with caution in the treatment of depression in patients with epilepsy.
This article was published in CNS Drugs
and referenced in International Journal of Neurorehabilitation